Poly (ethylene glycol) s trigger complement activation in human serum through alternative and lectin pathways: a plausible cause for anaphylaxis

Hamad, I, Hunter, AC, Szebeni, J and Moghimi, SM (2008) Poly (ethylene glycol) s trigger complement activation in human serum through alternative and lectin pathways: a plausible cause for anaphylaxis. Molecular Immunology, 46 (2). pp. 225-232. ISSN 0161-5890

Full content URL: https://doi.org/10.1016/j.molimm.2008.08.276

Full text not available from this repository.

Item Type:Article
Item Status:Live Archive

Abstract

Poly(ethylene glycol) (PEG) is receiving increasing attention as an intravenous therapeutic agent per se in a variety of experimental therapeutics and veterinary settings, such as spinal cord injury and traumatic axonal brain injury. PEG is often perceived to be immunologically safe, but here we demonstrate that near-monodisperse endotoxin-free PEGs, at concentrations relevant to above-mentioned settings, can generate complement activation products in human serum on a time scale of minutes (reflected in significant rises in serum levels of C4d, Bb, C3a-desArg and SC5b-9). With the aid of sera depleted from either C2 or C1q, and devoid of anti-PEG antibodies, we further demonstrate that, depending on PEG concentration and Mwt, generation of complement activation products occur either exclusively through the lectin pathway activation or through both the lectin pathway and increased fluid phase turnover of the alternative pathway. Inhibition of PEG-mediated C4d elevation in C1q-depleted serum by the broad serine protease inhibitor Futhan and anti-MASP-2 antibodies as well as competitive studies with d-mannose and N-acetylglucosamine indicated a likely role for ficolins/MASP-2 in PEG-mediated triggering of the lectin pathway and independent of calcium. PEG-mediated amplification of the alternative pathway is a complex process related to protein partitioning and exclusion effect, but factor H depletion/exclusion seems to play a minor role. Our results are relevant to the proposed potential therapeutic applications of intravenous PEG and warn about possible acute PEG infusion-related reactions in sensitive individuals and animals. PEG-mediated generation of complement activation products further provides a plausible explanation to the previously reported unexplained anaphylaxis or the referred cardiovascular collapse in sensitive animals that have received medicines containing high levels of PEG as solubilizer/carrier.

Divisions:College of Science > School of Pharmacy
ID Code:45534
Deposited On:30 Jun 2021 08:41

Repository Staff Only: item control page